Wisconsin, 2022

Hail in Wisconsin, September 20, 2022

September 20, 2022 · NWS ARX · 5 events in 3 counties and zones

Scattered thunderstorms moved across part of western Wisconsin during the evening of September 20th. These storms produced large hail as they tracked from northern Buffalo County into Juneau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across part of western Wisconsin during the evening of September 20th. These storms produced large hail as they tracked from northern Buffalo County into Juneau County. The largest reported hail was up to three inches in diameter east of Finley (Juneau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 5:38 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 20, 5:38 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Tue Sep 20 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 157 PM CDT Tue Sep 20 2022

Key Messages:

 - Severe Weather Potential Tonight

 - Much Cooler to End the Week/Frost-Freeze Potential

 - Rain Chances Return Friday

STORMS NORTH OF HIGHWAY 29 TONIGHT:

A conditional threat for severe weather exists north of state
highway 29 early tonight as a cold front moves through the area.
Storms could possibly develop in northwestern Wisconsin this evening
before moving east towards Taylor County, but low stratus clouds
have hampered daytime heating so far today. Visible satellite
imagery at 1 PM shows the low clouds starting to scatter out so we
will see how quickly the boundary layer can warm this afternoon. The
approaching cold front is progged to initiate storms as it interacts
with a warm, moist airmass left in the wake of this morning's
convective complex. While the front extends further south across the
forecast area as well, model soundings show a more robust elevated
mixed layer south of Interstate 94 helping cap off the instability
aloft. 1500-2000 J/kg of CAPE pools in front of the cold front in
north-central Wisconsin. While effective shear remains marginal in
current meso model data, lapse rates will be conducive for large
hail formation above the cap. If storms are able to initiate, large
hail will be the primary hazard.

COOLER, SHOWER CHANCES TOMORROW:

Cooler and drier air in the wake of tonight's warm front will aid in
the return of more seasonable fall weather tomorrow. In the
west/northwesterly flow aloft, pockets of positive vorticity
advection could lead to scattered showers across our southern
counties tomorrow morning. The better forcing will likely stay south
of the local area, but included a slight chance of rain the forecast
for a few hours.

MUCH COOLER TO END THE WEEK:

The pattern to end the week will continue to support below normal
temperatures as the 500mb trough over Canada deepens over the Great
Lakes into the New England States area.  A ridge builds in behind it
for Thursday night, however this is short-lived with the next trough
moving in sometime Friday.  It should remain dry Wednesday night
through Thursday night.  850mb temperatures 3 to 9 deg C. lower -1
to 5 deg C Thursday morning before moderating on the backside 6 to 8
deg C. by Friday morning.  Stronger winds aloft could hold temps up
somewhat Thursday morning, however may have to look at cold lows in
the cold valley locations that decouple. With the cold airmass,
may need a frost advisory for Friday morning. There is still not
great agreement on the timing of when the clouds will return.
Highs Thursday and Friday should be in the 50s/60s. Lows in the
40s Thursday morning; with mid to upper 30s for cold cranberry bog
locations. Currently have lows 32 to 37 for the Black River/parts
of the La Crosse River/Wisconsin River/Lemonweir River Basins for
Friday morning with 40s elsewhere.

RAIN CHANCES RETURN FRIDAY:

The storm system for Friday is still over the West Coast.  The storm
system is forecast to lift northeast into the Rockies and Northern
Plains for Friday, however there are still some timing and strength
differences and related to how quickly the system becomes negatively
tilted that affect the local area.  There are also differences on
how much trailing energy will linger into Saturday night and Sunday
The EPS has a mean around 0.1" at KLSE Friday night, however
depending on the timing, precipitation could begin as early as
Friday morning or as later as Friday night. Hopefully over the next
day, we'll see better agreement in the timing.  Highs Saturday warm
into the 60s and 70s, but cool back down Sunday. The pattern for
Monday and Tuesday looks dry with temperatures below normal in the
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Sep 20 2022

A cold front will move through KRST around 21.03z and KLSE around
21.04z. Other than the wind shift to the northwest and scattered
to broken high clouds no other sensible weather is expected with
this front for the TAF sites.

With steep 1000-850 mb lapse rates on Wednesday afternoon, we will
likely see wind gusts of 20 to 25 knots during the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Zapotocny
AVIATION...Boyne
Hazardous weather outlook, Sep 20, 4:59 AM CST, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
559 AM CDT Tue Sep 20 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-211000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
559 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-211000-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
559 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms early this morning with locally heavy rain.

Isolated storms are possible this evening, mostly north of
Interstate 94. A strong, potentially severe storm would be
possible with hail the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Buffalo

When
September 20, 9:10 PM CST
Where
Buffalo County, 0.49 mi E of Mondovi
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.570, -91.670

Quarter sized hail fell in Mondovi.

Hail, Trempealeau

When
September 20, 9:21 PM CST
Where
Trempealeau County, Eleva
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.580, -91.470

Quarter sized hail fell in Eleva.

Hail, Juneau

When
September 20, 11:00 PM CST
Where
Juneau County, 1.38 mi N of Finley
Measured
2 in hail
Property damage
$25,000
Crop damage
$1,000
Reported by
Public
Coordinates
44.240, -90.130

Egg sized hail was reported north of Finley.

Hail, Juneau

When
September 20, 11:10 PM CST
Where
Juneau County, 2.97 mi E of Finley
Measured
3 in hail
Property damage
$45,000
Crop damage
$2,000
Reported by
Public
Coordinates
44.220, -90.070

Up to 3 inch diameter hail was reported east of Finley that caused damage to some vehicles.

Hail, Juneau

When
September 20, 11:15 PM CST
Where
Juneau County, 5.72 mi NNE of New Miner
Measured
3 in hail
Property damage
$25,000
Crop damage
$2,000
Reported by
Public
Coordinates
44.250, -90.000

Up to 3 inch diameter hail was reported northeast of New Miner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056262, 1056263, 1056311, 1056466, 1056467.